Change search
ReferencesLink to record
Permanent link

Direct link
The s-eulerian polynomials have only real roots
KTH, School of Engineering Sciences (SCI), Mathematics (Dept.).
2015 (English)In: Transactions of the American Mathematical Society, ISSN 0002-9947, E-ISSN 1088-6850, Vol. 367, no 2, 1441-1466 p.Article in journal (Refereed) Published
Abstract [en]

We study the roots of generalized Eulerian polynomials via a novel approach. We interpret Eulerian polynomials as the generating polynomials of a statistic over inversion sequences. Inversion sequences (also known as Lehmer codes or subexcedant functions) were recently generalized by Savage and Schuster, to arbitrary sequences s of positive integers, which they called s-inversion sequences. Our object of study is the generating polynomial of the ascent statistic over the set of s-inversion sequences of length n. Since this ascent statistic over inversion sequences is equidistributed with the descent statistic over permutations, we call this generalized polynomial the s-Eulerian polynomial. The main result of this paper is that, for any sequence s of positive integers, the s-Eulerian polynomial has only real roots. This result is first shown to generalize several existing results about the real-rootedness of various Eulerian polynomials. We then show that it can be used to settle a conjecture of Brenti, that Eulerian polynomials for all finite Coxeter groups have only real roots, and partially settle a conjecture of Dilks, Petersen, Stembridge on type B affine Eulerian polynomials. It is then extended to several q-analogs. We show that the MacMahon-Carlitz q-Eulerian polynomial has only real roots whenever q is a positive real number, confirming a conjecture of Chow and Gessel. The same holds true for the hyperoctahedral group and the wreath product groups, confirming further conjectures of Chow and Gessel, and Chow and Mansour, respectively. Our results have interesting geometric consequences as well.

Place, publisher, year, edition, pages
2015. Vol. 367, no 2, 1441-1466 p.
Keyword [en]
Geometrie Diophantienne Lineaire, Sur Un Probleme, Ehrhart Polynomials, H-Vectors, Polytopes, Numbers, Conjecture, Sequences, Zeros
National Category
URN: urn:nbn:se:kth:diva-166887ISI: 000351856400025ScopusID: 2-s2.0-84928253070OAI: diva2:813128
Knut and Alice Wallenberg Foundation

QC 20150521

Available from: 2015-05-21 Created: 2015-05-21 Last updated: 2015-05-21Bibliographically approved

Open Access in DiVA

No full text


Search in DiVA

By author/editor
Visontai, Mirkó
By organisation
Mathematics (Dept.)
In the same journal
Transactions of the American Mathematical Society

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Total: 22 hits
ReferencesLink to record
Permanent link

Direct link